Tropical Storm, Franklin
- When
- August 29, 11:00 PM CST to August 30, 4:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line and western middle Tennessee during the overnight and early morning hours of August 30th. Katrina was still a tropical storm as the center passed just west of southern middle Tennessee.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line and western middle Tennessee during the overnight and early morning hours of August 30th. Katrina was still a tropical storm as the center passed just west of southern middle Tennessee. Most of southern middle Tennessee experienced tropical storm force wind gusts for several hours with a few wind gusts as high as 60 mph being reported. While structural damage was very limited, a few homes did receive minor roof damage due to the loss of a few shingles. Numerous trees and power lines were blown down across the entire area and thousands of people lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 7:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT MON AUG 29 2005
.DISCUSSION...
COLBERT COUNTY EMA HAS JUST SENT IN NUMEROUS REPORTS OF TREE DAMAGE
FROM WINDS ASSOCIATED WITH STORM. FRANKLIN COUNTY EMA REPORTED A
WIND GUST OF 47 MPH EARLIER THIS EVENING.
KATRINA MOVING RAPIDLY NORTHWARD AND IMPACTING THE CWA. WINDS ARE
ALREADY A LITTLE HIGHER THAN IN THE FORECAST FOR THE EVENING. WILL
UPDATE EVENING WINDS AND LEAVE EVERYTHING ELSE AS IS FOR THE
FORECAST.
NPW WILL BE UPDATED DIRECTLY TO HIGHLIGHT ARRIVAL OF WINDS.
JMC.34.SYN
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...AND MORGAN.
INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...
FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MARSHALL...AND MORGAN.
TORNADO WATCH UNTIL 5 AM FOR: COLBERT...CULLMAN...DE KALB...
FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MARSHALL...AND MORGAN.
TN...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...AND MOORE.
INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...AND MOORE.
TORNADO WATCH UNTIL 5 AM FOR: FRANKLIN TN...LINCOLN...AND MOORE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 848 PM CDT MON AUG 29 2005 ALZ001>010-016-TNZ076-096-097-301000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 848 PM CDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(OVERNIGHT)... TROPICAL STORM KATRINA WILL CONTINUE TO AFFECT THE TENNESSEE VALLEY REGION OVERNIGHT WITH THE THREATS OF HIGH WINDS...HEAVY RAINFALL... AND ISOLATED TORNADOES. ...HIGH WINDS... AS TROPICAL STORM KATRINA MOVES UP THROUGH NORTHEAST MISSISSIPPI AND INTO NORTHWEST ALABAMA TONIGHT...EAST AND SOUTHEAST WINDS ACROSS THE AREA ARE EXPECTED TO CONTINUE TO INCREASE TO 20 T0 35 MPH...WITH SOME GUSTS POSSIBLY EXCEEDING 50 MPH. FROM INTERSTATE 65 EASTWARD...THE TROPICAL STORM FORCE WINDS TONIGHT WILL MAINLY AFFECT THE HIGHER ELEVATIONS. ...HEAVY RAINFALL... AS TROPICAL STORM KATRINA MOVES NORTH OVER NORTHEAST MISSISSIPPI AND NORTHWEST ALABAMA OVERNIGHT...LOCALLY HEAVY RAINFALL WILL OCCUR OVER THE AREA FROM LATE TONIGHT THROUGH EARLY TUESDAY. CURRENT ESTIMATES OF RAINFALL FROM THIS STORM RANGE FROM 2 TO 5 INCHES WEST OF INTERSTATE 65...TO 1 TO 3 INCHES EAST OF INTERSTATE 65...WITH THE LIGHTEST AMOUNTS NEAR THE GEORGIA BORDER. ALTHOUGH THE RECENT DRY CONDITIONS ACROSS THE AREA WILL HELP TO MINIMIZE THE FLOOD THREAT...THE RAINFALL WILL LIKELY RESULT IN RISES ON AREA CREEKS...STREAMS AND RIVERS. ...TORNADOES... ISOLATED TORNADOES IN RAIN BANDS WILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. CONDITIONS WILL QUICKLY IMPROVE ON TUESDAY...AS THE REMNANTS OF KATRINA LIFT NORTH OF THE AREA...WITH GRADUAL CLEARING EXPECTED BY TUESDAY NIGHT. IT WILL BE DRY THROUGH THE REMAINDER OF THE WORK WEEK AND INTO NEXT WEEKEND WITH NEAR NORMAL TEMPERATURES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS ASKED TO CONTINUE INTO THE EARLY MORNING HOURS ON TUESDAY. TROUTMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 652 PM CDT MON AUG 29 2005 ALZ006-009-TNZ076-096-300030- JACKSON-LINCOLN-MADISON-MOORE- 652 PM CDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR JACKSON...LINCOLN...MADISON AND MOORE COUNTIES UNTIL 730 PM CDT... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SMALL AREA OF STRONG THUNDERSTORMS NEAR GURLEY...OR 14 MILES EAST OF HUNTSVILLE...MOVING NORTH AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TROUTMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 740 PM CDT MON AUG 29 2005 ALZ003-004-007-008-016-300200- CULLMAN-FRANKLIN-LAWRENCE-MARSHALL-MORGAN- 740 PM CDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN...FRANKLIN...LAWRENCE... MARSHALL AND MORGAN COUNTIES UNTIL 9 PM CDT... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS ASSOCIATED WITH RAINBANDS FROM TROPICAL STORM KATRINA MOVING NORTH TOWARD NORTHWEST ALABAMA. THIS AREA OF STORMS WILL PRODUCE SUSTAINED WINDS RANGING FROM 30 TO 40 MPH...WITH SOME GUSTS EXCEEDING 50 MPH ACROSS THE AREA BY AROUND OR SHORTLY AFTER 8 PM. THESE HIGHER WINDS ARE EXPECTED TO CONTINUE ACROSS THE AREA UNTIL AT LEAST AROUND MIDNIGHT. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE LIMBS...AND POWERLINES AS THEY MOVE THROUGH THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM TUESDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TROUTMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND DMG TUSCUMBIA 34.73N 87.71W
08/29/2005 COLBERT AL EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN COUNTY-WIDE.
&&
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM NON-TSTM WND DMG MOULTON 34.48N 87.29W
08/29/2005 LAWRENCE AL EMERGENCY MNGR
SEVERAL TREES AND POWERLINES DOWN COUNTY-WIDE.
&&
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM NON-TSTM WND DMG SCOTTSBORO 34.67N 86.03W
08/29/2005 JACKSON AL EMERGENCY MNGR
SEVERAL TREES DOWN COUNTY-WIDE. POWER OUTAGES ALSO
REPORTED IN THE COUNTY.
&&
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1032 PM CDT MON AUG 29 2005 ALZ001>010-016-TNZ076-096-097-300415- COLBERT-CULLMAN-DE KALB-FRANKLIN-JACKSON-LAUDERDALE-LAWRENCE-LIMESTONE-LINCOLN-MADISON- MARSHALL-MOORE-MORGAN- 1032 PM CDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...CULLMAN...DEKALB... FRANKLIN...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...LINCOLN... MADISON...MARSHALL...MOORE AND MORGAN COUNTIES UNTIL 1115 PM CDT... AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SHOWERS ASSOCIATED WITH TROPICAL STORM KATRINA WERE PRODUCING STRONG WINDS ACROSS THE AREA. WIND SPEEDS WILL CONTINUE TO RANGE FROM 20 TO 35 MPH...WITH SOME HIGHER GUSTS TO AROUND 50 MPH EXPECTED THROUGH 1 AM ACROSS THE AREA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. STAY AWAY FROM WINDOWS AND STAY INDOORS UNTIL THE WINDS DECREASE ACROSS THE AREA. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM TUESDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TROUTMAN
The national radar mosaic for the moment the first event began.
3 tropical storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468669, 5468670, 5468671.